Oregon, 2006

High Wind in Oregon, January 1, 2006

January 1, 2006 · NWS PQR · 2 events in 2 counties and zones

A strong low pressure area off the Coast caused high winds in the Willamette Valley. McMinnville airport reported 44 mph sustained winds with a gust to 49 mph.

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong low pressure area off the Coast caused high winds in the Willamette Valley. McMinnville airport reported 44 mph sustained winds with a gust to 49 mph. Trees were reportedly blown down near Linfield College in Salem, including an 80 foot tall Cypress tree. A house in Aloha was destroyed by a falling tree. Nearly 22,000 customers were without power due to power lines downed by falling trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 1, 9:10 AM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 1, 9:10 AM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
910 AM PST SUN JAN 01 2006

.SYNOPSIS...A VERY STRONG LOW PRESSURE SYSTEM WAS DEEPENING OFF THE
OREGON COAST AND WILL LIFT NORTH TO VANCOUVER ISLAND THIS EVENING.
THE ASSOCIATED COLD FRONT WILL MOVE ONSHORE THIS MORNING AND EAST OF
THE CASCADES LATE TODAY. THE ACCOMPANYING FRONT MAY SPLIT OR STRETCH
A BIT AS IT COMES INLAND. SHOWERS WILL CONTINUE TONIGHT AND MONDAY...
FOLLOWED BY ANOTHER DECENT FRONT TUESDAY. THE WEATHER WILL CONTINUE
UNSETTLED THROUGH MUCH OF THE FIRST WEEK OF THE NEW YEAR. THE FRONT
WILL BRING STRONG WINDS TO THE COASTAL AND COAST RANGE PORTIONS OF
THE FORECAST AREA AND THE WILLAPA HILLS TODAY.  WILLSON
&&

.SHORT TERM...SATELLITE SHOWS STRONG LOW DEVELOPING WITH CENTER OUT
OFFSHORE NEAR 46 N LAT 130 W LON MOVING ENE. THIS IS A VERY STRONG
SYSTEM...AND THE GFS MODEL SEEMS GOOD WITH THE POSITION AND TRACK
THOUGH PROBABLY A BIT WEAK ON THE INTENSITY. THE TRACK TAKES THE LOW
INSIDE 130W TODAY AND ONTO THE NORTHERN HALF OF VANCOUVER ISLAND THIS
EVENING. WILL CONTINUE HIGH WINDS WARNING FOR PREFRONTAL WINDS THIS
MORNING ON THE CENTRAL COAST SOUTH OF THE EXPECTED TRIPLE POINT...AS
WELL AS A HIGH WIND WARNING FOR THE SOUTH WASHINGTON AND NORTH OREGON
COASTS FOR WINDS AROUND THE BENT BACK OCCLUSION AROUND THE LOW CENTER
LATER THIS MORNING THROUGH EARLY EVENING AND HAVE EXPANDED THE WIND
WARNING TO THE WILLAPA HILLS AND COAST RANGES AHEAD OF A FAIRLY
ACTIVE COLD FRONT.

THE FRONT NEAR THE COAST THIS MORNING...WILL MOVE EAST OF THE
CASCADES BY EVENING. WILL BE TRANSITIONING TO SHOWERS BEHIND THE
FRONT. THERE HAVE BEEN PLENTY OF POSITIVE LIGHTNING STRIKES ALONG THE
FRONT AND HAVE THUNDERSTORMS IN THE FORECAST FOR THE COASTAL WATERS
AND ALONG THE IMMEDIATE COAST TODAY AND INTO THE COAST RANGE IN THE
AFTERNOON. THE FRONT SHOULD WEAKEN SOME AS IT COMES IN BUT THE
MODELS... ESPECIALLY THE ETA...SUGGEST ENOUGH QPF FOR A POSSIBLE SNOW
ADVISORY. WILL CONTINUE A LOW END SNOW ADVISORY FOR THE CASCADES WITH
THIS PACKAGE.

SHOWERS DECREASE SOME LATER TONIGHT...BUT THEN THE REST OF THE UPPER
TROUGH COMES THROUGH MONDAY AND MONDAY EVENING FOR MORE SHOWERS. WE
COULD AGAIN GET SNOW ADVISORY AMOUNTS IN THE CASCADES WITH THIS
FEATURE. STILL LOOKS UNSTABLE ALONG THE COAST MONDAY AND WILL KEEP A
CHANCE OF THUNDERSTORMS.

SHOWERS TAPER OFF MONDAY NIGHT AS WE ARE BETWEEN SYSTEMS...THEN
ANOTHER DECENT FRONT WITH POSSIBLE GALES COMES ONSHORE TUESDAY.
WILLSON

.LONG TERM...(TUE NIGHT THROUGH SATURDAY) QUICK LOOK AT THE
ENSEMBLES SHOWS RATHER GOOD CONTINUITY FOR THU AND FRI WHICH GIVES
GOOD CONFIDENCE IN THE OVERALL FORECAST.  NEARLY ALL MEDIUM RANGE
MODELS AGREE ON A GENERAL PATTERN OF RIDGING FOR WED AND THU.
BELIEVE CURRENT POPS FOR WED MAY BE A BIT HIGH. LOOKS LIKE FAIRLY
DECENT OFFSHORE SURFACE FLOW WILL BE OVER THE AREA ON THU. LATEST
GFS AND ECMWF TRY TO BRING A SYSTEM INTO THE RIDGE ON THU...BUT
SHOULD NOT AMOUNT TO MUCH DUE TO THE STRENGTH OF THE UPPER RIDGE AND
CORRESPONDING OFFSHORE SURFACE FLOW. CHANGE TO A MORE ZONAL PATTERN
EXPECTED ON DAY 7. ENSEMBLE FORECASTS VALID FOR SAT A LITTLE MORE
CHAOTIC...BUT THE OVERALL TENDENCY FOR THE WESTERLIES TO RETURN
SEEMS PLAUSIBLE FOR INCREASED POPS. WEISHAAR

&&

.MARINE...WINDS INTO GALE FORCE...WITH STORM FORCE WINDS ALONG THE
COLD FRONT OVER THE WATERS. COLD FRONT LIES OVER THE OUTER COASTAL
WATERS AT 8 AM...AND SHOULD MOVE INLAND ON SOUTH COAST 17Z TO 18Z...
AND NORTH COAST AROUND 19Z. STORM FORCE WINDS WILL EASE THIS
AFTERNOON IN THE S..AND N IN THE EARLY EVENING. COMBINED SEAS WILL
ONCE AGAIN CLIMB TO NEAR 25 FEET TODAY...THEN SUBSIDE TONIGHT. WILL
CONTINUE COASTAL FLOOD WARNING DUE TO HIGH STORM SURGE WAVES
COMBINED WITH HIGH TIDES AND HIGH RIVER LEVELS.           ROCKEY.

&&

.PRELIMINARY POINT POPS
AST +9768  PDX 98767  SLE 98767  EUG 98767
&&

.PQR WATCHES/WARNINGS/ADVISORIES

.OR/WA...STORM WARNING CAPE SHOALWATER TO FLORENCE THROUGH EARLY
          EVENING.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THRU TONIGHT.
         COASTAL FLOOD WARNING CAPE SHOALWATER TO FLORENCE TODAY.
         HIGH WIND WARNING CENTRAL OREGON COAST...CENTRAL COAST
          RANGE...WILLAPA HILLS...TODAY.
         HIGH WIND WARNING NORTH OREGON COAST AND SOUTH WASHINGTON
          COAST TODAY.
         SNOW ADVISORY CASCADES 8 AM THIS MORNING UNTIL 7 PM THIS
          EVENING.

&&

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 1, 5:08 AM PST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
508 AM PST SUN JAN 1 2006

PZZ250-255-270-275-021430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
508 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

STORM WARNING IN EFFECT TODAY ALL WATERS AND EARLY THIS EVENING IN
THE NORTHERN WATERS. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WIND EXPECTED AT TIMES TUESDAY THROUGH THURSDAY. SEE
PDXCWFPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-WAZ021-021430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
508 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

COASTAL FLOOD WARNING IN EFFECT TODAY. SEE PDXCFWPQR FOR DETAILS.

HIGH WIND WARNING IN EFFECT CENTRAL OREGON COAST THIS MORNING.
HIGH WIND WARNING IN EFFECT 10 AM THIS MORNING UNTIL 6 PM THIS
EVENING NORTH OREGON AND SOUTH WASHINGTON COASTS. SEE PDXNPWPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>008-010-012-WAZ020-022-039-021430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
508 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL
MOUNTAINS INLAND VALLEYS OF NORTHWEST OREGON AND SOUTHWEST
WASHINGTON...AND THE NORTH AND CENTRAL OREGON CASCADE FOOTHILLS

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL RIVERS IN THE AREA. SEE
PDXFLSPQR FOR DETAILS.

FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON FOR THE WILLAMETTE
RIVER ABOVE OREGON CITY LOCKS. SEE PDXFFAPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-013-WAZ019-021430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
508 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW ADVISORY IN EFFECT THROUGH 7 PM THIS EVENING. SEE PDXWSWPQR
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING SNOW IS LIKELY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ009-WAZ023-040-021430-
WESTERN COLUMBIA RIVER GORGE-SOUTH WASHINGTON CASCADE FOOTHILLS-
508 AM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN COLUMBIA RIVER
GORGE OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON...AND THE SOUTH
WASHINGTON CASCADE FOOTHILLS

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY EAST WINDS ARE EXPECTED NEAR THE WESTERN COLUMBIA
RIVER GORGE TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

In the hours before

Local storm report, Jan 1, 9:57 AM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
957 AM PST SUN JAN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HIGH SUST WINDS  1 S INDEPENDENCE        44.84N 123.19W
01/01/2006  0 MPH            POLK               OR   TRAINED SPOTTER

            GUSTY SOUTH WINDS. ESTIMATED 25 TO 33 MPH.

&&

CROCKEY
Special weather statement, Jan 1, 10:18 AM PST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1018 AM PST SUN JAN 1 2006

WAZ019-040-021830-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1018 AM PST SUN JAN 1 2006

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...A VERY STRONG LOW PRESSURE SYSTEM WAS DEEPENING OFF THE
OREGON COAST AND WILL LIFT NORTH TO VANCOUVER ISLAND THIS EVENING.
THE ASSOCIATED COLD FRONT WILL MOVE ONSHORE THIS MORNING AND EAST OF
THE CASCADES LATE TODAY. THE ACCOMPANYING FRONT MAY SPLIT OR STRETCH
A BIT AS IT COMES INLAND. SHOWERS WILL CONTINUE TONIGHT AND MONDAY...
FOLLOWED BY ANOTHER DECENT FRONT TUESDAY. THE WEATHER WILL CONTINUE
UNSETTLED THROUGH MUCH OF THE FIRST WEEK OF THE NEW YEAR. THE FRONT
WILL BRING STRONG WINDS TO THE COASTAL AND COAST RANGE PORTIONS OF
THE FORECAST AREA AND THE WILLAPA HILLS TODAY.  WILLSON

==================================================================
KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST
THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE
THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25
MPH.
***** ALL WIND DATA ARE IN MILES PER HOUR *****
==================================================================

SALEM OBSERVED BALLOON SOUNDING WINDS 12/31 (12Z)

   200 FT      150003 (MPH)
  1000 FT      160032 (MPH)
  2000 FT      165033 (MPH)
  2000 FT      165033 (MPH)
  3000 FT      175038 (MPH)
  4000 FT      185044 (MPH)
  4300 FT      190045 (MPH)
  6000 FT      205058 (MPH)
  7000 FT      210064 (MPH)
  8000 FT      215062 (MPH)
  9000 FT      220058 (MPH)
  9300 FT      215055 (MPH)
 11000 FT      205041 (MPH)
 12000 FT      200039 (MPH)
 14000 FT      205043 (MPH)
 16000 FT      210045 (MPH)
 17700 FT      205037 (MPH)
 18000 FT      205036 (MPH)
 20000 FT      225050 (MPH)
 21000 FT      235054 (MPH)
 22900 FT      240062 (MPH)
 24000 FT      240071 (MPH)
 25000 FT      240071 (MPH)
 29300 FT      245070 (MPH)
 30000 FT      245068 (MPH)
 32000 FT      245086 (MPH)
 33100 FT      250078 (MPH)
 35000 FT      250066 (MPH)
 37800 FT      235036 (MPH)
 38000 FT      235031 (MPH)
 39000 FT      235044 (MPH)
 41000 FT      245068 (MPH)
 43900 FT      250074 (MPH)
 45000 FT      260071 (MPH)
 50000 FT      245051 (MPH)
 52000 FT      235028 (MPH)
 52600 FT      230028 (MPH)

FORECAST WINDS FOR MOUNT ST HELENS

ELEV.   01/01 0400PST  01/01 1600PST  01/02 0400PST  01/02 1600PST
  3000         184023         186032         175009         227002
  6000         215041         211050         200017         212012
  9000         211032         214057         204019         225021
 12000         200029         216061         209022         219027
 15000         202037         217062         219031         207028
 18000         212044         212064         223043         212029
 21000         222051         206069         219063         222036
 24000         230057         203074         210083         220045
 27000         236063         205075         208095         217057
 30000         243067         209071         212092         217061
 33000         251068         213065         217078         219055
 36000         248058         218061         220065         219045
 39000         247055         221057         221057         218043
 42000         247056         221052         220051         215045
 45000         246053         218049         218046         214045
 48000         244047         212046         215042         214043
 51000         243041         206043         212038         214040

Event by event

2 high wind. Local standard time, as filed.

High Wind, Greater Portland Metro Area

When
January 1, 11:00 AM PST to 6:00 PM PST
Where
Greater Portland Metro Area forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Reported by
NEWSPAPER

High Wind, Central Willamette Valley

When
January 1, 11:00 AM PST to 6:00 PM PST
Where
Central Willamette Valley forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485910, 5485911.